OK... one thing is inadequate fluids can lead to hemoconcentration....sort of like if you don't put enough water in the Koolaid- it's too sweet.
The underlying problem leading to NPO could be an issue that elevates blood sugar d/t hormones released during stress responses; illness is a stressor that triggers stress hormones- it's a protective mechanism, but in diabetics, their hormones are already messed up, so added stress just makes the "normal" diabetic problems worse.
Longterm insulin is the "base" that non-diabetics have normally with a healthy pancreas
(blood sugar fluctuates all the time in everyone). The sliding scale is for the accuchek results and/or meals. You don't want to eliminate the base (or the blood sugar will rise more)- but some will decrease the dose, depending on what all is going on. Longterm insulin CAN cause hypoglycemia- but it's not common. I've been on Lantus for over 3 years- and never had a problem with the Lantus causing lows. The fast acting stuff is more likely to cause lows- but NPO will decrease that risk....but it's still there.
If someone becomes too dehydrated, and doesn't have enough carbs
, their muscle breaks down fat into ketones, which can be lethal (type I are more prone to this, but type II CAN
develop ketoacidosis, rarely... typeII can develop HHNK- hyperglycemic hyper osmotic non-ketotic syndrome.... the ketones DON'T build up, but the symptoms are similar to DKA (that should all be in the chapter on diabetes). This is the same principal as the high-protein low-carb diets that go too far; ketones are toxins- and not meant to be the primary fuel of the brain. The brain ONLY uses glucose for energy- so sometimes the "normal" blood sugars are increased during illness to prevent the brain from being starved of fuel. Protein also pulls fluids from the tissues, and the patient pees more, causing more dehydration, hemoconcentration, and more elevation of blood glucose.
Even a brief illness for a diabetic can really mess up blood sugar control. Throw in medications like steroids, and other meds, and it's a nightmare.
I hope this helps some